MAUDE Adverse Event Report: OGDEN MANUFACTURING PLANT OPTIFLUX 180NR DIALYZER FINISHED ASSMBLY; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM

OGDEN MANUFACTURING PLANT OPTIFLUX 180NR DIALYZER FINISHED ASSMBLY; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Catalog Number 0500318N
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 10/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
A user facility registered nurse (rn) reported that an internal dialyzer blood leak occurred at the very beginning of a patient¿s hemodialysis (hd) treatment.The blood leak was visually observed in the dialysate compartment of the dialyzer.The rn was standing in front of the machine monitoring the start of the treatment when they noticed blood outside the fibers at the top of the dialyzer (in the header).The rn stopped the blood pump before blood could reach the blood leak detector.The machine, a fresenius 2008t, did not produce a blood leak alarm.The rn reported that the blood had not traveled to the other end of the dialyzer when the leak was caught.A blood leak test strip was used to test the dialysate for blood, and it tested positive.No physical damage was observed on the dialyzer.The patient¿s blood was not returned following the event; estimated blood loss (ebl) was 250 ml.The patient¿s treatment was completed after they were restarted with new supplies on the same machine.It was confirmed there was no patient injury, no adverse effects were experienced, and no medical intervention was required as a result of the reported event.The dialyzer was reportedly available to be returned for manufacturer evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Additional information: h3 plant investigation: although a sample was reported to be available for manufacturer evaluation, to date no sample has been received.A production records review was performed on the reported lot.An investigation of the device history records (dhr) was conducted by the manufacturer.There was no indication of product nonacceptance, deviation, non-conformance, rework, labeling or process control failure during the manufacturing process which could be associated with the reported event.The lot met all release criteria.A definitive conclusion regarding the complaint incident cannot be reached without physical examination of the actual device.Therefore, the complaint is not confirmed.Continuous improvement is of the utmost importance to fresenius medical care as we strive to provide dialysis products of the highest quality to our patients.Reports of leaking product are investigated both individually as complaints, as well as via the nc/capa program, in order to assess and improve our products and processes.Capas for vision systems and blood leak reduction are recent examples of leak related investigations directed at an overall reduction in dialyzer leaks.
 
Additional Manufacturer Narrative
Plant investigation: the complaint device was returned to the manufacturer for physical evaluation.The device was returned with the corporate provided blood port and adapter caps attached.The fibers were wet with blood throughout the device.During gross visual examination, wicking polyurethane (pu) was found on both ends of the dialyzer.Further visual examination of the device did not identify any other damage or irregularities.The sample was not subjected to a laboratory leak test as wicking pu is known to affect the integrity of the dialyzer.The investigation into the complaint was able to confirm the reported event.The probable cause for this failure to occur is during the manufacturing process as a result of the potting centrifuge halting before the pu is fully cured.If this occurs, the pu will wick down into the fibers.
 
Event or Problem Description

Brand Name
OPTIFLUX 180NR DIALYZER FINISHED ASSMBLY
Common Device Name
DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Manufacturer (Section D)
OGDEN MANUFACTURING PLANT
director, site quality
475 west 13th street
ogden UT 84404
Manufacturer (Section G)
OGDEN MANUFACTURING PLANT
director, site quality
475 west 13th street
ogden UT 84404
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key17997486
Report Number0001713747-2023-00731
Device Sequence Number15083048
Product Code KDI
UDI-Device Identifier00840861100125
UDI-Public00840861100125
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K002277
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Catalogue Number0500318N
Device Lot Number23DU04020
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2023
Supplement Date Received by Manufacturer11/07/2023
01/09/2024
Initial Report FDA Received Date10/24/2023
Supplement Report FDA Received Date11/14/2023
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS 2008T MACHINE; FRESENIUS 2008T MACHINE; FRESENIUS 2008T MACHINE; FRESENIUS BLOODLINES; FRESENIUS BLOODLINES; FRESENIUS BLOODLINES
Patient Age44 YR
Patient SexFemale
Patient Weight57 KG